Jump to content

Medication error

Safety   (1,986 Views 7 Comments)
by omotee omotee, BSN (Member) Member

omotee is a BSN and specializes in Medsurg tele/ICU.

1,287 Profile Views; 39 Posts

Hi,am a new nurse that was not trained here so things are a lot different.So I gave my patient more than one NTG due to c/o of chest pain.He threw up almost immediately.It was while I was handing over that this mistake was detected.Patient is fine,vitals good,troponin high but a lot better than it was.Have been calling the hospital since morning and no cardiac problem.This was documented in RL solution,informed my unit director and was thinking of quitting and she supported me psychologically.Has anyone had a similar occurrence and what happened?

Edited by omotee
Typo error

Share this post


Link to post
Share on other sites

7 Followers; 3,245 Posts; 21,707 Profile Views

I don’t understand. You can give up to three nitros spaced 5 minutes apart. Did you give two at once? If so why did you do that? 

Share this post


Link to post
Share on other sites

omotee is a BSN and specializes in Medsurg tele/ICU.

39 Posts; 1,287 Profile Views

Yes I gave more than one at a time . Ignorance made me do it and now have leant.

Share this post


Link to post
Share on other sites

7 Followers; 3,245 Posts; 21,707 Profile Views

Have you given it before? What have you learned about it? 

Share this post


Link to post
Share on other sites

omotee is a BSN and specializes in Medsurg tele/ICU.

39 Posts; 1,287 Profile Views

Have never given it before.Now I know it’s one at a time and 3 within 15min

Share this post


Link to post
Share on other sites

7 Followers; 3,245 Posts; 21,707 Profile Views

What else have you learned from this incident?

Share this post


Link to post
Share on other sites

farrasha has <1 years experience.

17 Posts; 512 Profile Views

I did this during orientation during my sixth week as a nurse.  Scariest moment ever.  My preceptor had stepped away for a while and I was giving it on my own, something I had never given before.  The instructions that were written were to give 1.2 mg sublingual without specifying that it was supposed to be spread in three doses. They were so tiny so I was like okay that sounds ok.  I found out later that 1.2 was the max total dose. You should've seen my face.   I administered three tabs at once. 😱 I felt so dumb! No harm to the patient, he stayed stable, Due to lack of rooms upstairs he was with us in the ED for hours so I was able to keep an eye on him.  My preceptor told me not to worry and thanked me for owning up to it after I realized what I did and told her. I was terrified and it made me super careful from there on. You bet I'll never do that again.  

Share this post


Link to post
Share on other sites
×